iCliniq logo

Ask a Doctor Online Now

HomeAnswersPsychotherapyrisperidoneI took Risperidone. Will it cause breast cancer?

Can Risperidone cause breast cancer?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At July 22, 2016
Reviewed AtFebruary 9, 2024

Patient's Query

Hi doctor,

I took Risperidone 3 mg daily for 11 months. Can it cause breast cancer? Also, I took ayurveda medicine for irregular periods. When I developed loss of appetite and nausea I stopped it. I took it only for one and a half month. I did not inform my psychiatrist about this. Please help.

Answered by Dr. Sathya Prakash

Hi,

Welcome to icliniq.com.

  • Risperidone can cause a condition known as hyperprolactinemia or an increase in serum prolactin levels. This is associated with a number of symptoms, including secretion of milk from the breast, stoppage of periods, etc.
    • The increased risk of cancer is something that you should not worry about at all. Just as there are reports of increased risk, there are also reports of decreased risk.
      • In fact, Risperidone has also been used to treat breast cancer. This is under academic discussion and the current consensus is that there is no definitive evidence to support the statement that Risperidone causes cancer. So, do not worry about it.
        • In any case, since you have stopped taking it now, it will not affect you.
          • Regarding ayurveda medicine too, since you have stopped taking it, there is nothing to worry. If you have any persisting symptoms now, then we can look into it.

Investigations to be done

In any case, please get the following tests. Serum prolactin level, thyroid profile, hemogram, RBS (random blood sugar), KFT (kidney function tests) and LFT (liver function tests).

Regarding follow up

Revert back with the reports and specific persisting symptoms to a psychotherapist online.---> https://www.icliniq.com/ask-a-doctor-online/psychotherapist

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Sathya Prakash
Dr. Sathya Prakash

Psychiatry

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Psychotherapy

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy